Tornadoes · United States · Missouri · 2010

EF1 tornado, Lecoma to Austria, Missouri, December 31, 2010

From Lecoma to Austria, this EF1 tornado ran 6.8 miles across Phelps and Dent counties on December 31, 2010, touching down at 10:12 AM CST and reaching 440 yards wide. It killed 2 people, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 31, 2010
Touchdown
10:12 AM CST (16:12 UTC)
Lifted
10:32 AM CST (16:32 UTC)
On the ground
20 minutes
Path length
6.8 miles (10.9 km)
Path width
440 yards (402 m)
Deaths
2
Injuries
0
Property damage
$500,000
Counties
Phelps and Dent counties
Touchdown point
37.775, -91.713
Lift-off point
37.854, -91.640
Record number
1012311012-01

What the Weather Service recorded

Between the evening of the 30th and the morning of the 31st, two separate lines of thunderstorms produced significant severe weather across southwest Missouri including damaging wind, large hail, and deadly tornadoes. The first round of storms lifted out of Arkansas late on the evening of the 30th and the second round moved out of western Kansas shortly before daybreak on the 31st.

The NWS survey team determined that an EF-1 tornado occurred. The tornado was estimated to be 100 yards wide along County Road 2050 near Lecoma with estimated winds of 90 to 100 mph. The tornado tracked approximately 1.5 miles before entering into rural Phelps County. Several structures had extensive damage or were destroyed along its path including a mobile home near Lecoma where 2 fatalities occurred.

The NWS survey team determined that the EF-1 tornado that touched down and caused two fatalities near Lecoma in Dent County tracked into southern Phelps County where it enlarged to around a quarter mile wide near County Road 179. The tornado ended around County Road 154 as an EF-0 about 50 yards wide. The tornado downed several trees and damaged power lines in Phelps County.

The deaths

2 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
21FMobile/Trailer HomeDirect
64FMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

18 minutes of warning. NWS SGF issued a tornado warning for this county at 15:54 UTC, 18 minutes before the tornado touched down, in force until 16:45 UTC.

The county was under a tornado watch, issued at 13:32 UTC and running to 19:05 UTC.

Issued (UTC)ExpiredProductOffice
07:05 UTC13:32 UTCTornado WatchSGF
13:32 UTC19:05 UTCTornado WatchSGF
15:54 UTC16:45 UTCTornado WarningSGF
16:31 UTC17:15 UTCSevere Thunderstorm WarningSGF
16:38 UTC17:45 UTCSevere Thunderstorm WarningSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Dec 31, 5:15 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Dec 31, 5:15 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 AM CST FRI DEC 31 2010

...UPDATE TO AVIATION...

.DISCUSSION...

2010 DECIDEDLY NOT GOING QUIETLY INTO THAT GOOD NIGHT...WITH
NUMEROUS...NUMEROUS WEATHER ISSUES THIS MORNING...INCLUDING ONGOING
CONVECTION AND SVR WEATHER/TOA WATCH...POSSIBLE WIND ADVY CONDITIONS
TODAY AND FIRE WEATHER CONCERNS THIS AFTERNOON...ALL BEFORE A MAJOR
COOL DOWN FOR 2011.

...NEAR TERM MESO CONVECTIVE UPDATE...

COMPLEX CONVECTIVE SITUATION CURRENTLY UNFOLDING ACROSS THE CWA THIS
MORNING...WITH AN INITIAL ROUND OF OCCASIONALLY SURFACE BASED
SUPERCELLS MOVING NORTH FROM NORTHERN ARKANSAS.  EVOLUTION OF THESE
STORMS HAS SUGGESTED THAT ELEVATED CAPE VALUES ARE SURELY HIGHER
THAN WHAT MODEL GUIDANCE HAS BEEN SUGGESTING ALL NIGHT.
OBVIOUSLY...SHEAR VALUES HAVE BEEN MORE THAN SUFFICIENT FOR
ORGANIZATION...AND STORMS HAVE BEEN TRACKING ALMOST PERPENDICULAR TO
SHEAR VECTORS PER SPC MESOANALYSIS PAGE...THUS TAPPING INTO THE FULL
EXTENT OF THE 50KT + 0-6 SHEAR AVAILABLE.

INITIAL ROUND OF STORMS LIKELY TO EXIT TO CWA BY 0930Z...WITH SHORT
BREAK EXPECTED THEREAFTER.  MORNING SFC ANALYSIS INDICATES THAT COLD
FRONT FROM LEAD AREA OF LOW PRESSURE CURRENTLY OVER WESTERN LAKE
SUPERIOR IS STRETCHED OUT SOUTH OF THE KANSAS CITY AREA...STRETCHING
BACK TO THE SOUTHWEST TO BETWEEN EMPORIA AND PARSONS KANSAS.  A
DRYLINE THEN STRETCHES FROM WEST OF PARSONS TO NEAR THE OKLAHOMA CITY
AREA...AND CONVECTION HAS BEEN FIRING ALONG THIS LINE EARLY THIS
MORNING.  SURFACE LOW PRESSURE NEAR OKC IS EXPECTED TO LIFT TOWARD
KANSAS CITY BY 800 AM THIS MORNING.  THIS SHOULD INITIALLY LIFT THE
WARM/MOIST SECTOR SLIGHTLY NORTH EARLY THIS MORNING.  CONVECTION
CURRENTLY OCCURRING NEAR OKC APPEARS TO BE COINCIDENT WITH 700 MB
SPEED MAX AND DRYLINE. LATEST RUNS OF THE RUC SUGGEST THAT 500-800
J/K OF CAPE WILL BE IN PLACE AHEAD OF THE DRYLINE AS IT BEGINS TO
SURGE INTO THE WESTERN CWA.  STRONG SHEAR PROFILES ARE EXPECTED TO
REMAIN IN PLACE AHEAD OF THE DRYLINE...AND CURRENT EXPECTATIONS ARE
FOR AN EAST-NORTHEASTWARD MOVING LINE OF THUNDERSTORMS TO SWEEP
ACROSS THE CWA BEGINNING AROUND DAYBREAK WITH THE DRYLINE...WITH THE
DRYLINE REACHING THE SGF AREA BY ABOUT 14-16Z.  AT THIS
POINT...CERTAINLY FEEL LIKE ALL MODES OF SEVERE WEATHER WILL REMAIN
POSSIBLE...INCLUDING STRAIGHT LINE WINDS...LARGE HAIL...AND A FEW
ISOLATED TORNADOES. GUIDANCE SUGGESTS THAT INSTABILITY AND
CONVERGENCE ALONG THE BOUNDARY MAY BEGIN TO FALL OFF TOWARD THE EAST
LATER THIS AFTERNOON...SO THINK THAT WHILE SEVERE WEATHER WILL STILL
BE A POSSIBILITY EAST OF U.S. 65...BEST CHANCES WILL BE OVER THE
WESTERN 2/3 OR SO OF THE FORECAST AREA.

...TODAY/TONIGHT...NON-CONVECTIVE DISCUSSION...

PLEASE SEE ABOVE FOR CURRENT SEVERE WEATHER/CONVECTIVE EXPECTATIONS.
OTHERWISE TODAY...DRYLINE EXPECTED TO MOVE ACROSS THE WESTERN CWA
THIS MORNING...WITH RAPID CLEARING BEHIND IT.  DESPITE THE PASSAGE
OF THE DRYLINE...STRONG KINEMATIC WIND FIELDS EXPECTED TO BE IN
PLACE OVER THE AREA...AND DEEP MIXING EXPECTED POST-DRYLINE WILL
LIKELY RESULT IN STRONG WEST TO SOUTHWEST WINDS AT THE SFC THIS
AFTERNOON...ESPECIALLY WEST OF A CASSVILLE TO OSCEOLA LINE...AS WELL
AS PLUMMETING DEWPOINTS.  NET EFFECT OF THIS WILL BE WHAT LOOKS TO
BE SOLID ADVISORY LEVEL WINDS...AS WELL AS FIRE WEATHER CONCERNS.
ONE POTENTIAL FLY IN THE OINTMENT WITH REGARD TO FIRE WEATHER IS
FUEL MOISTURE.  LEVELS PER RAWS SITES ARE IN THE 15% RANGE...BUT
REALLY THINK THAT COMBINATION OF STRONG WINDS AND VERY DRY AIR WILL
RESULT IN RAPID DRYING OF FUELS.  SO...RED FLAG WARNING LIKELY FOR
THIS AFTERNOON OVER SOUTHWESTERN CWA...AND WIND ADV WEST OF THE
AFOREMENTIONED CASSVILLE TO OSCEOLA LINE.

COLD FRONT WILL FINALLY PASS THROUGH LATE AFTERNOON...PLUMMETING
TEMPS BUT BRINGING AN END TO THE WIND/FIRE WEATHER/CONVECTIVE
CONCERNS.

...NEW YEARS DAY THROUGH NEXT FRIDAY...

COLD HIGH PRESSURE TO BUILD INTO THE AREA ON NEW YEARS DAY...WITH
THE END OF THE PROBLEM-CHILD UPPER TROUGH FINALLY PASSING OFF TO THE
EAST BY SUNDAY.  ZONAL FLOW WILL TAKE OVER...AND THIS IS EXPECTED TO
RESULT IN PRETTY BENIGN WEATHER FOR MUCH OF THE COMING WEEK.  DOES
LOOK LIKE A FEW LOW AMPLITUDE WAVES MOVING ALONG AND SOUTH OF THE
CWA...BUT FOR NOW HAVE KEPT THINGS DRY. TEMPS FOR THE EXTENDED LOOK
TO BE RATHER SEASONABLE.

BOXELL

&&

.AVIATION...

FOR THE 12Z TAFS...

LINE OF TSRA WITH SOME EMBEDDED +TSRA CURRENTLY MOVING EAST-
NORTHEAST INTO WESTERN MISSOURI. EXPECT THIS TO FIRST AFFECT JLN
BY 1230-1300Z...AND THEN SGF AND BBG LATER THIS MORNING. BEHIND
THIS LINE...A DRYLINE WILL PASS THROUGH ALL THREE TERMINALS LATE
THIS MORNING OR EARLY THIS AFTERNOON. SKIES WILL CLEAR BEHIND THE
DRYLINE...BUT VERY STRONG SOUTHWEST WINDS WILL RAMP UP THROUGH THE
AFTERNOON HOURS...WITH GUSTS BETWEEN 30 AND 40 KTS POSSIBLE AT ALL
THREE SITES.

A COLD FRONT WILL MOVE THROUGH LATE THIS AFTERNOON OR EARLY
EVENING...TURNING WINDS SLIGHTLY MORE NORTHWEST...AND REDUCING
WIND SPEEDS TO AT OR BELOW 20 KTS.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     MOZ088-093>095-101>104.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM CST THIS AFTERNOON
     FOR MOZ055-056-066>068-077>080-088>090-093>095-101>104.

KS...WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM CST THIS AFTERNOON
     FOR KSZ073-097-101.

&&
Hazardous weather outlook, Dec 31, 4:57 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 AM CST FRI DEC 31 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 AM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXTREME COLD RISK.
  ELEVATED NON-THUNDERSTORM WIND RISK.
  EXTREME FIRE WEATHER DANGER.

DISCUSSION...

A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA BEGINNING EARLY
THIS MORNING AND PERSISTING THROUGH THE AFTERNOON HOURS ALONG AND
AHEAD OF A DRYLINE. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BE
STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL
TO THE SIZE OF QUARTERS...AND AN ISOLATED...BRIEF TORNADO ALL
POSSIBLE. WHILE SEVERE WEATHER WILL BE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA TODAY...THE GREATEST CONCENTRATION OF THUNDERSTORMS
WILL LIKELY BE ALONG AND WEST OF U.S. 65 DURING THE MORNING AND
EARLY AFTERNOON HOURS. WHILE NOT EXPECTED TO BE A WIDESPREAD
THREAT...LOCALIZED SHORT TERM FLOODING OF LOW WATER CROSSINGS AND
OTHER FLOOD PRONE AREAS WILL ALSO BE A POSSIBILITY WITH THE LINE OF
THUNDERSTORMS.

AS THE DRYLINE PASSES...SKIES ARE EXPECTED TO CLEAR AND WEST
SOUTHWEST WINDS WILL BE SUSTAINED BETWEEN 25 AND 35 MPH...WITH
GUSTS AS HIGH AS 40 TO 45 MPH AT TIMES. THE BEST CHANCE FOR STRONG
NON THUNDERSTORM WINDS WILL BE ALONG AND WEST OF U.S. 65...AND A
WIND ADVISORY IS IN EFFECT FOR THIS AREA FROM 900 AM CST THIS
MORNING UNTIL 500 PM CST THIS AFTERNOON.

IN ADDITION TO THE VERY GUSTY WINDS...RELATIVE HUMIDITY VALUES ARE
EXPECTED TO DROP RAPIDLY AS VERY DRY AIR MOVES IN BEHIND THE
DRYLINE. THESE LOW RELATIVE HUMIDITY VALUES...COMBINED WITH THE
GUSTY WINDS...WILL YIELD A SIGNIFICANT TO EXTREME FIRE WEATHER
DANGER THIS AFTERNOON OVER MAINLY FAR SOUTHWESTERN MISSOURI. A RED
FLAG WARNING IS IN EFFECT FOR THIS AREA FROM NOON UNTIL 600 PM.

BY LATE THIS AFTERNOON AND INTO THIS EVENING...A STRONG COLD FRONT
WILL SWEEP ACROSS THE AREA FROM WEST TO EAST...EVENTUALLY
OVERTAKING THE DRYLINE OVER THE EASTERN OZARKS. AS THIS COLD
FRONT PASSES...VERY COLD AIR WILL BEGIN TO SPILL INTO THE
AREA....WITH TEMPERATURES DROPPING RAPIDLY LATE TONIGHT. WIND
CHILL VALUES ARE EXPECTED TO DROP INTO THE SINGLE DIGITS BY
DAYBREAK SATURDAY ALONG AND NORTH OF INTERSTATE 44...AND INTO THE
TEENS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A LIMITED THREAT OF EXTREME COLD ALONG AND NORTH OF
INTERSTATE 44 FOR SATURDAY AND SUNDAY...WITH HIGH TEMPERATURES IN
THE 30S...LOWS IN THE TEENS AND 20S AND WIND CHILL VALUES IN THE
SINGLE DIGITS TO MIDDLE TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ALONG AND WEST OF U.S. 65 THROUGH
NOON TODAY...AND MAY BE POSSIBLE LATER THIS AFTERNOON EAST OF U.S.
65.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Dec 31, 8:51 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             4 E MARSHFIELD          37.34N 92.83W
12/31/2010  E0.88 INCH       WEBSTER            MO   AMATEUR RADIO

            WINDS ESTIMATED AT 50 MPH.

&&

KURTZ
Local storm report, Dec 31, 9:05 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             MANSFIELD               37.11N 92.58W
12/31/2010  E1.00 INCH       WRIGHT             MO   AMATEUR RADIO

&&

KURTZ
Local storm report, Dec 31, 9:10 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HAIL             MANSFIELD               37.11N 92.58W
12/31/2010  E1.25 INCH       WRIGHT             MO   AMATEUR RADIO

0910 AM     HAIL             MANSFIELD               37.11N 92.58W
12/31/2010  E1.25 INCH       WRIGHT             MO   LAW ENFORCEMENT

&&

KURTZ
Local storm report, Dec 31, 9:26 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             7 NNE MANSFIELD         37.20N 92.53W
12/31/2010  E2.75 INCH       WRIGHT             MO   AMATEUR RADIO

            GOLF BALL TO BASEBALL SIZED HAIL REPORTED

&&

KURTZ
Local storm report, Dec 31, 9:38 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     5 N DAWSON              37.33N 92.31W
12/31/2010                   WRIGHT             MO   AMATEUR RADIO

            STRUCTURE DAMAGE 5 MILES NORTH OF DAWSON.

&&

KURTZ
Local storm report, Dec 31, 9:44 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
944 AM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     FUNNEL CLOUD     5 SW WAYNESVILLE        37.78N 92.27W
12/31/2010                   PULASKI            MO   LAW ENFORCEMENT

            POSSIBLE TORNADO SOUTH OF BUCKHORN...NEAR HIGHWAY 17 AND
            CANNON RANGE ROAD.

&&

KURTZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

4.2 hours before the tornado, 213 km from the path. December 31, 2010.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 764 joules per kilogram, CIN -39, lifted condensation level 569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2010-12-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 535 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
341 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.7
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

7.8 hours after it, 213 km from the path. January 1, 2011.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -108144, lifted condensation level 2350 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 46 square meters per square second, 0 to 6 km bulk shear 92 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-108144 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
92 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Vichy/Rolla (VIH), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
14:51 UTC62.657.2180° 14 kt221003.7
14:53 UTC6257180° 13 kt191003.7
15:53 UTC6257180° 10 kt1004.1
17:53 UTC5957190° 10 kt1004.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 131 km away, was scanning. The volume nearest the touchdown began at 16:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
15:32 UTCFUNNEL CLOUD5 Sw WaynesvillePulaski, MOPOSSIBLE TORNADO SOUTH OF BUCKHORN...NEAR HIGHWAY 17 AND CANNON RANGE ROAD.
15:43 UTCTORNADO4 Ne Fort Leonard WoodPulaski, MOA NATIONAL WEATHER SERVICE STORM SURVEY TEAM DETERMINED THAT EF-3 TORNADO DAMAGE OCCURED OVER FORT LEONARD WOOD MISSOURI. SEVERAL HOMES WERE DESTROYED. ONE HOME HAD ALL WALLS DESTROYED. THE SURVEY IS NOT YET COMPLETE AS
16:11 UTCTSTM WND DMG1 Nne RollaPhelps, MO*** 1 FATAL, 6 INJ *** EMERGENCY MANAGEMENT REPORTED 1 CONFIRMED FATALITY AND 6 INJURIES ALONG WITH EXTENSIVE DAMAGE TO MOBILE HOMES AND STRUCTURES ALONG COUNTY ROAD 8040. POSSIBLE TORNADO DAMAGE...NWS PERSONEL ARE CURRE
16:12 UTCTSTM WND DMG1 Ne LecomaPhelps, MO*** 1 FATAL *** LAW ENFORCEMENT REPORTS 3 MOBILE HOMES DESTROYED AND EXTENSIVE DAMAGE NUMEROUS STRUCTURES ALONG COUNTY ROAD 2050...POSSIBLE TORNADO DAMAGE...NWS PERSONEL ARE ON ROUTE TO CONDUCT SURVEY. EMERGENCY MANAGEME
16:12 UTCTORNADO 11 E LecomaDent, MO*** 2 FATAL *** LAW ENFORCEMENT REPORTS 3 MOBILE HOMES DESTROYED AND EXTENSIVE DAMAGE TO NUMEROUS STRUCTURES ALONG COUNTY ROAD 2050. A NATIONAL WEAHER SERVICE STORM SURVEY TEAM DETERMINED THAT THE DAMAGE WAS CAUSED BY AN
16:16 UTCFUNNEL CLOUD1 N RollaPhelps, MO
16:16 UTCTSTM WND DMG1 N RollaPhelps, MODAMAGE TO MOBILE HOME ALONG COUNTY ROAD 8040. A FUNNEL CLOUD HAD PREVIOUSLY BEEN REPORTED IN THIS LOCATION. POSSIBLE TORNADO.
16:20 UTCTSTM WND DMGLecomaDent, MONUMEROUS TREES DOWN, EMERGENCY MANAGEMENT REPORTS TREES OVER ROADS IN THE TOWN OF LECOMA.
16:40 UTCHAIL 1CubaCrawford, MOMINOR ROOF DAMAGE OBSERVED TO SUPER 8 MOTEL IN TOWN
16:40 UTCTSTM WND DMG1 N RollaPhelps, MOLAW ENFORCEMENT REPORTS DAMAGE TO STRUCTURES 1 MILE NORTH OF ROLLA. POWERLINES DOWN ALONG HIGHWAY HH. POSSIBLE TORNADO...NWS PERSONEL IN ROUTE TO SURVEY DAMAGE.
16:40 UTCTSTM WND DMGFort Leonard WoodPulaski, MOLAW ENFORCEMENT REPORTS 3 HOMES DAMAGED AT FORT LEONARD WOOD. POSSIBLE TORNADO...NWS PERSONEL IN ROUTE TO SURVEY DAMAGE FOR POSSIBLE TORNADO.
16:40 UTCTSTM WND DMGLecomaDent, MOLAW ENFORCEMENT REPORTS EXTENSIVE DAMAGE TO MOBILE HOME...POSSIBLE TORNADO...NWS PERSONEL ARE ON ROUTE TO CONDUCT SURVEY.
16:42 UTCHAIL 0.255 Wsw SteelvilleCrawford, MO
16:55 UTCTSTM WND GST 703 N CubaCrawford, MOTREES DOWN NEAR THE INTERSECTION OF HIGHWAY 19 AND COUNTY ROAD C 3 MILES NORTH OF CUBA MISSOURI
16:55 UTCHAIL 0.7BourbonCrawford, MO
16:55 UTCHAIL 0.75SteelvilleCrawford, MOESTIMATED 60MPH WINDS
17:05 UTCTSTM WND GST 611 Nne SullivanFranklin, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of December 31, 2010

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 3112:17 AM CSTEF0Stone, MO1.875$750,000
December 3112:18 AM CSTEF1Christian, MO5.32502$200,000
December 3112:31 AM CSTEF0Webster, MO3.1150$100,000
December 316:05 AM CSTEF3Adair, OK to AR21.1500410$1.9 million
December 317:48 AM CSTEF0Carroll, AR to MO4.350$15,000
December 318:37 AM CSTEF0Polk, MO1.050$5,000
December 319:43 AM CSTEF3Pulaski, MO7.55004$90 million
December 3110:06 AM CSTEF3Phelps, MO11.050026$1.0 million
December 3110:40 AM CSTEF1Crawford, MO6.4100
December 3111:16 AM CSTEF1Franklin, MO0.8100$40,000
December 3111:17 AM CSTEF0Franklin, MO0.450
December 3111:19 AM CSTEF2Franklin, MO12.2370
December 3111:25 AM CSTEF0Saint Charles, MO2.050
December 3111:27 AM CSTEF1Jefferson, MO8.650
December 3111:48 AM CSTEF3Saint Louis, MO6.744016$1.0 million
December 3111:48 AM CSTEF1Saint Louis, MO1.7175
December 3111:56 AM CSTEF0Calhoun, IL3.650
December 3112:08 PM CSTEF1City of Saint Louis, MO2.7100
December 3112:30 PM CSTEF0Saint Clair, IL0.150
December 3112:37 PM CSTEF3Menard, IL3.62001$12 million
December 311:05 PM CSTEF0Bond, IL1.7100
December 311:24 PM CSTEF2Carter, MO2.6200$200,000
December 312:25 PM CSTEF2Butler, MO0.2100$250,000
December 312:35 PM CSTEF0LaSalle Parish, LA0.450$20,000
December 314:11 PM CSTEF1Warren, MS3.6100$110,000
December 314:44 PM CSTEF2Hinds, MS26.2800$2.7 million
December 315:42 PM CSTEF0Rankin, MS1.450$2,000
December 318:09 PM CSTEF1Lincoln, MS2.150$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.